The time will come when you have a patient whose serum bicarbonate level is 7 (normal is 24). Usually, this happens in acute renal failure or septic shock associated with a serious metabolic acidosis.
First question: how does bicarb become low? One way is through renal/GI losses of bicarb. There are also types of metabolic acidosis that are associated with decreased bicarb–DKA and lactic acidosis (ketones and lactate that could be converted back into bicarb but are excreted instead). There is also iatrogenic bicarb loss, such as when you give a patient with already low bicarb huge boluses of normal saline. This causes a hyperchloremia that further depletes the organic anions that could have been converted back to bicarb. A more chronic problem is the inability of the kidneys to generate bicarb. This review from CKJ gives a great overview of non-gap metabolic acidosis.
Second question: when should you give oral or IV bicarbonate? Oral bicarbonate is more appropriate for patients who will continue to lose bicarb in the oupatient setting–chronic diarrhea or RTA, for instance. The inpatient setting is more opinion-driven, but what I’ve seen is consistent with this paper on bicarb supplementation, which says to give IV bicarb at an arterial blood pH of ≤7.0. The amount given should be what is calculated to bring the pH up to 7.2.
The reason why it’s important to not give IV bicarbonate liberally is because it is actually associated with higher mortality. Shifts in calcium, increase in extracellular potassium that can cause arrhythmia, hypernatremia and volume expansion (causing flash pulmonary edema) may result. You may also see a paradoxical worsening of acidosis because bicarb is converted to CO2!